FDA Warns of Dangers of Codeine and Tramadol for Children

FDA Warns of Dangers of Codeine and Tramadol for Children Find more family blogs at Famlies.comThe Food and Drug Administration has posted a safety announcement that warns parents of the dangers of giving children codeine pain and cough medicines and tramadol pain medicines. This warning includes a recommendation that women who are breastfeeding not use codeine or tramadol.

The Food and Drug Administration (FDA) issued this safety warning in April of 2017. It is an update to two previous safety warnings. One was an evaluation of potential risks of codeine cough and cold medicines in children that was issued in 2015. Another was an evaluation of the risk of using tramadol in children aged 17 or younger that was also issued in 2015.

Specifically, the FDA safety warning says:

“The Food and Drug Administration (FDA) is restricting the use of codeine and tramadol medicines in children. Codeine is approved to treat pain and cough, and tramadol is approved to treat pain. These medicines carry serious risks, including slowed or difficult breathing and death, which appear to be a greater risk in children younger than 12 years, and should not be used in these children. These medicines should also be limited in some older children.”

In addition, the FDA safety warning says: “We are also recommending against the use of codeine and tramadol medicines in breastfeeding mothers due to possible harm to their infants.” The FDA points out that when a breastfeeding mother takes codeine or tramadol, there could be serious adverse reactions in her breastfed infant. These serious adverse reactions include: excess sleepiness, difficulty breathing, or serious problems that could result in death.

Parents (and caregivers) need to be careful with medication they give to children. The FDA recommends that parents and caregivers always read the label on prescription bottles to find out if a medicine contains codeine or tramadol. It is advised that parents and caregivers ask the child’s health care provider, and/or the pharmacist, if the medication contains either of those drugs.

The FDA is requiring a warning, called a contraindication, to the drug labels of codeine and tramadol alerting that codeine should not be used to treat pain or cough and tramadol should not be used to treat pain in children younger than 12 years.

There will also be a contraindication on the tramadol label warning against its use in children younger than 18 years to treat pain after surgery to remove tonsils and/or adenoids. Both codeine and tramadol will get labels warning against their use in adolescents between 12 and 18 years who are obese or who have obstructive sleep apnea, which may increase the risk of serious breathing problems.

Image by whiskeyandtears on Flickr

Related Articles on Families.com:

* A Look at Tonsil and Adenoid Problems

* The Modest Nursing Mom

* Painkiller Basics